Alert archive / Montana / High Wind Warnings in 2024

High Wind Warning 25, NWS Great Falls, MT

December 2, 20245 counties in Montana

NWS Great Falls, MT issued this high wind warning at Dec 2, 2024, 1:15 AM MST for 5 counties in Montana. It took effect at Dec 2, 2024, 2:00 PM MST. It was in force for 19 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 2, 2024, 1:15 AM MST (08:15 UTC)
In effect from
Dec 2, 2024, 2:00 PM MST
Expired
Dec 3, 2024, 9:19 AM MST
In force
19 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Lewis and Clark County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 2, 8:45 PM MSTHIGH SUST WINDS 432 Se Browning, MTMesonet station MTBWG Browning (MT DOT) averaged 43 mph sustained winds over the past hour.
Dec 2, 9:00 PM MSTNON-TSTM WND GST 582 Se Browning, MTMesonet station MTBWG Browning (MT DOT).
Dec 2, 9:30 PM MSTNON-TSTM WND GST 582 Se Browning, MTMesonet station MTBWG Browning (MT DOT).
Dec 2, 11:25 PM MSTHIGH SUST WINDS 4116 Wsw Cut Bank, MTMontana Mesonet station Mission Lake S (acemissi) measured sustained winds, averaged over an hour, of 41 mph.
Dec 2, 11:55 PM MSTNON-TSTM WND GST 689 Ese East Glacier Park, MTMontana Mesonet site Dog Gun Lake E.
Dec 2, 11:55 PM MSTNON-TSTM WND GST 689 Ese East Glacier Park, MTMontana mesonet station Dog Gun Lake E (acedoggu) measured a 68 mph gust.
Dec 3, 1:15 AM MSTNON-TSTM WND GST 5314 W Bynum, MTMesonet station DELMT Dellwo (MCSCN).
Dec 3, 5:21 AM MSTNON-TSTM WND GST 718 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS.
Dec 3, 6:31 AM MSTNON-TSTM WND GST 498 W Bynum, MTMontana Mesonet site Bynum W.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 8.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2024-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2024-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WWUS75 KTFX 020815
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
115 AM MST Mon Dec 2 2024

MTZ301>303-307-308-030000-
/O.UPG.KTFX.HW.A.0020.241203T0000Z-241203T1800Z/
/O.NEW.KTFX.HW.W.0025.241203T0000Z-241203T1800Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern Rocky Mountain Front-
Southern High Plains-
Including the following locations: Kiowa, Marias Pass, East
Glacier Park, Browning, Heart Butte, Saint Mary, Dupuyer, Cut
Bank, Rogers Pass, Pendroy, Babb, Santa Rita, Bynum, Logan Pass,
Choteau, and Ethridge
115 AM MST Mon Dec 2 2024

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST 
TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph over the 
  high plains and 75 mph along the immediate eastern slopes of the 
  Rocky Mountain Front.

* WHERE...The Rocky Mountain Front and adjacent foothills and 
  plains, and Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...From 5 PM this afternoon to 11 AM MST Tuesday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

AM
4 follow-up statements
874 
WWUS75 KTFX 021939
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1239 PM MST Mon Dec 2 2024

MTZ301-302-031200-
/O.EXT.KTFX.HW.W.0025.241202T2100Z-241203T1800Z/
East Glacier Park Region-Northern High Plains-
Including the following locations: East Glacier Park, Saint Mary,
Browning, Dupuyer, Marias Pass, Kiowa, Heart Butte, Babb, and
Logan Pass
1239 PM MST Mon Dec 2 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 AM MST TUESDAY...

* WHAT...Southwest winds 40 to 50 mph, with gusts up to 75 mph 
  expected. Isolated wind gusts approaching 90 mph in wind prone 
  areas along the immediate eastern slopes of the Rocky Mountain 
  Front near East Glacier Park.

* WHERE...Eastern Glacier National Park and adjacent foothills and 
  plains.

* WHEN...Until 11 AM MST Tuesday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

* ADDITIONAL DETAILS...The most intense period of winds are expected 
  to occur from 8 PM MST this evening through 4 AM MST Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-307-308-031200-
/O.CON.KTFX.HW.W.0025.241203T0000Z-241203T1800Z/
Eastern Glacier, Western Toole, and Central Pondera-Southern
Rocky Mountain Front-Southern High Plains-
Including the following locations: Santa Rita, Ethridge, Pendroy,
Bynum, Choteau, Cut Bank, and Rogers Pass
1239 PM MST Mon Dec 2 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 
11 AM MST TUESDAY...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph over the 
  high plains and 75 mph along the immediate eastern slopes of the 
  Rocky Mountain Front.

* WHERE...Southern Rocky Mountain Front and adjacent foothills and 
  plains, and Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...From 5 PM this afternoon to 11 AM MST Tuesday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

* ADDITIONAL DETAILS...The most intense period of winds are expected 
  to occur from 10 PM MST this evening through 6 AM MST Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Moldan
436 
WWUS75 KTFX 030452
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
952 PM MST Mon Dec 2 2024

MTZ301-302-031800-
/O.CON.KTFX.HW.W.0025.000000T0000Z-241203T1800Z/
East Glacier Park Region-Northern High Plains-
Including the following locations: Kiowa, East Glacier Park,
Saint Mary, Babb, Logan Pass, Dupuyer, Heart Butte, Marias Pass,
and Browning
952 PM MST Mon Dec 2 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST TUESDAY...

* WHAT...Southwest winds 40 to 50 mph, with gusts up to 75 mph 
  expected. Isolated wind gusts approaching 90 mph in wind prone 
  areas along the immediate eastern slopes of the Rocky Mountain 
  Front near East Glacier Park.

* WHERE...Eastern Glacier National Park and adjacent foothills and 
  plains.

* WHEN...Until 11 AM MST Tuesday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

* ADDITIONAL DETAILS...The most intense period of winds are expected 
  to occur from now through 4 AM MST Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-307-308-031800-
/O.CON.KTFX.HW.W.0025.000000T0000Z-241203T1800Z/
Eastern Glacier, Western Toole, and Central Pondera-Southern
Rocky Mountain Front-Southern High Plains-
Including the following locations: Bynum, Ethridge, Choteau, Cut
Bank, Rogers Pass, Pendroy, and Santa Rita
952 PM MST Mon Dec 2 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST TUESDAY...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph over the 
  high plains and 75 mph along the immediate eastern slopes of the 
  Rocky Mountain Front.

* WHERE...Southern Rocky Mountain Front and adjacent foothills and 
  plains, and Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...Until 11 AM MST Tuesday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

* ADDITIONAL DETAILS...The most intense period of winds are expected 
  to occur from now through 6 AM MST Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

SC
009 
WWUS75 KTFX 030845
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
145 AM MST Tue Dec 3 2024

MTZ301-302-031800-
/O.CON.KTFX.HW.W.0025.000000T0000Z-241203T1800Z/
East Glacier Park Region-Northern High Plains-
Including the following locations: Browning, Heart Butte, Marias
Pass, East Glacier Park, Dupuyer, Babb, Logan Pass, Saint Mary,
and Kiowa
145 AM MST Tue Dec 3 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS 
MORNING...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 75 mph 
  expected.

* WHERE...Eastern Glacier National Park and adjacent foothills and 
  plains.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-307-308-031800-
/O.CON.KTFX.HW.W.0025.000000T0000Z-241203T1800Z/
Eastern Glacier, Western Toole, and Central Pondera-Southern
Rocky Mountain Front-Southern High Plains-
Including the following locations: Pendroy, Cut Bank, Ethridge,
Choteau, Rogers Pass, Bynum, and Santa Rita
145 AM MST Tue Dec 3 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS 
MORNING...

* WHAT...West to southwest winds 30 to 40 mph, with gusts up to 60 
  mph over the high plains and 75 mph along the immediate eastern 
  slopes of the Rocky Mountain Front.

* WHERE...Southern Rocky Mountain Front and adjacent foothills and 
  plains, and Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

RG
550 
WWUS75 KTFX 031619
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
919 AM MST Tue Dec 3 2024

MTZ301>303-307-308-031730-
/O.CAN.KTFX.HW.W.0025.000000T0000Z-241203T1800Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern Rocky Mountain Front-
Southern High Plains-
Including the following locations: Browning, Logan Pass, Babb,
Dupuyer, Bynum, Cut Bank, Choteau, Pendroy, Heart Butte, East
Glacier Park, Saint Mary, Kiowa, Rogers Pass, Ethridge, Santa
Rita, and Marias Pass
919 AM MST Tue Dec 3 2024

...HIGH WIND WARNING IS CANCELLED...

The High Wind Warning has been cancelled as wind speeds and/or gusts 
have fallen below criteria levels. Motorist are still urged to 
exercise caution.

$$

Moldan

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 1, 9:42 PM MST, 3 hours 33 minutes earlier. Its key messages:

  • Colder temperatures, low clouds, and patchy fog over the plains through Monday.
  • Mostly dry, breezy, and mild conditions expected for much of the work week, though colder temperatures will linger near the Milk River Valley.
  • Winds will become strong at times along the Rocky Mountain Front Monday through Tuesday.
  • Next weekend overall looks mild, but unsettled with periods of gusty winds and at least some snow potential due to fast moving weather systems.
Area forecast discussion, Dec 1, 9:42 PM MST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
942 PM MST Sun Dec 1 2024

Aviation Section Updated.

.KEY MESSAGES...

 - Colder temperatures, low clouds, and patchy fog over the plains
   through Monday.

 - Mostly dry, breezy, and mild conditions expected for much of
   the work week, though colder temperatures will linger near the
   Milk River Valley.

 - Winds will become strong at times along the Rocky Mountain
   Front Monday through Tuesday.

 - Next weekend overall looks mild, but unsettled with periods of
   gusty winds and at least some snow potential due to fast moving
   weather systems.

&&

.UPDATE...
/Issued 837 PM MST Sun Dec 1 2024/

Only minor adjustments made to the current forecast. Main one was
to delay fog potential over the plains to more so after midnight
due to lingering mid-level cloud cover. Otherwise, forecast
temperatures and winds are trending well. -Coulston

&&

.DISCUSSION...
/Issued 837 PM MST Sun Dec 1 2024/

 - Meteorological Overview:

Ensembles continue to favor the northwesterly flow aloft
persisting over the Northern Rockies for the duration of the
forecast period. Milder air moves in aloft Monday and Tuesday
while surface pressure gradients tighten for breezy to windy
conditions. This will bring milder temperatures to most
locations, except the portions of the colder Milk River Valley,
and it will increase the potential for strong winds along the
Rocky Mountain Front. While not reflected in the wind
probabilistic guidance or climate anomaly indicators,
deterministic models highlight the presence of tightening surface
pressure gradient and mountain wave activity for bouts of winds
gusting over 75 mph along the Rocky Mountain Front Monday night
into Tuesday.

Another shortwave and attendant cold front swipes the plains late
Tuesday into Wednesday and brings a temporary cool down for
northern areas, particularly areas along the Hi-Line. As
mentioned earlier, the northwesterly flow aloft is favored to
persist though the end of next week, though the passing ridges
and shortwave troughs look to grow in amplitude. Overall,
temperatures should remain near to above average despite periods
of gusty winds and brief bouts of colder temperatures/increased
snow chances. - RCG

 - Forecast Confidence & Scenarios:

Tonight... The probability of fog developing overnight along the
plains of north-central Montana continues to range from 20 to
50%. When looking at model soundings there is a potential for
some longer- duration fog along portions of the Milk River Valley
including Havre. The first hints of fog development in the models
start as early as within a couple hours of sundown and could last
as long as a couple hours past sunrise. But at the same time
there is also around a 50% chance that fog around the Havre area
does not actually reach the ground and maintains itself as low
stratus through the night. This is supported with the models
maintaining good visibility in the region despite also favoring
fog development.

Other locations along the hi-line including Cut Bank and the
Highway 89 and I-15 corridor have around a 20% chance of fog
development tonight but most of the uncertainty lies in how the
winds play out with a shift in the direction or an increase in
speed can easily decide whether or not the forecast fog
materializes.

A bit of a wild card is whether fog will reach Great Falls and
develop along the Highway 87/200 corridor to Lewistown like it
did this morning. The models are back and forth with Lewistown
having very low probabilities (<10%). That being said, the models
also did not accurately catch the fog that occurred in the area
this morning. In trying to account for a bit of recency bias, the
decision was made to stay the course with the latest model
updates and keep fog out of the Lewistown area for now. But there
is still that 10% chance it could happen early tomorrow morning.

Given the overall uncertainty across north-central Montana, no
dense fog advisory will be issued. However, motorists should be
prepared for sudden changes in visibility and patches of dense
fog starting tonight and lasting into the late morning tomorrow.
-thor

A look ahead to next weekend... The northwesterly flow will
increasingly become warmer heading into next weekend, though
there are signs that the ridges and troughs will increase in
amplitude. Overall, temperatures look to run above average for
most locations, but short burst of colder temperatures and
snowfall can be hidden inside the bigger picture as a number of
ensemble members highlight accumulating snow during the weekend.
Also, probabilities for strong winds (sustained 40 mph, gusts 58
mph) are already increasing to above 50% along the Rocky Mountain
Front on Saturday. - RCG

&&

.AVIATION...
02/06Z TAF Period

Overall, VFR conditions are forecast to continue across North
Central, Central, and Southwest Montana through at least 03/00Z.
A high pressure ridge will move slowly east into the area during
the period, moving lingering mid level cloudiness east out of the
area in a drying west-northwesterly flow aloft.

However, the clearing skies may allow areas of fog to form across
North Central Montana. High- resolution ensemble guidance
forecasts a 20-50% probability of MVFR conditions in fog between
08Z and 16Z. Have therefore included periods of MVFR visibility
in fog in the KCTB and KHVR TAFs.

Otherwise, winds aloft will increase through the period, likely
causing mountain wave turbulence, especially on the Rocky Mountain
Front and out onto the adjacent plains, where periods of low
level wind shear are also possible. -Coulston

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF   3  38  26  48 /   0   0   0   0
CTB  -4  35  27  40 /   0   0   0   0
HLN  24  47  26  49 /   0   0   0   0
BZN  15  47  17  49 /   0   0   0   0
WYS   1  36   2  39 /   0   0   0   0
DLN  21  47  20  48 /   0   0   0   0
HVR  -3  18   5  38 /   0   0   0   0
LWT  15  44  28  51 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Monday afternoon through Tuesday morning
for East Glacier Park Region-Eastern Glacier, Western Toole, and
Central Pondera-Northern High Plains-Southern High Plains-
Southern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.